Atrial arrhythmias exacerbated by theophylline. Response to verapamil and evidence for triggered activity in man
Related Experiment Videos
Abstract:
A 75-year-old woman with acute respiratory failure due to pneumonia superimposed on bronchospastic chronic obstructive pulmonary disease and dilated cardiomyopathy developed multifocal and unifocal atrial tachycardia. Arrhythmia recurrence appeared to be dependent on reaching a critical but "nontoxic" serum theophylline concentration in the presence of high normal levels of digoxin. The arrhythmias responded to a decrease in serum theophylline concentration or to the administration of verapamil. The precipitation of the atrial arrhythmias by theophylline in the presence of digitalis, both of which may increase intracellular calcium and a dramatic response to verapamil, which inhibits calcium uptake and release, suggests that these arrhythmias may represent an example of "triggered activity" in man.